Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 148, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2016, 12:49 PM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 12:49 PM CDT (17:49 UTC)
- Expired
- Jul 16, 2016, 1:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 10 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:19 PM CDT | HAIL 1 | 2 Sw Baldwin, ND | ALSO 60 MPH ESTIMATED WINDS. |
| Jul 16, 1:25 PM CDT | HAIL 0.5 | 8 Nw Menoken, ND | ONE HALF INCH DIAMETER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
048
WUUS53 KBIS 161749
SVRBIS
NDC015-059-065-161830-
/O.NEW.KBIS.SV.W.0148.160716T1749Z-160716T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1249 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 130 PM CDT
* AT 1248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE
HARMON... OR 11 MILES NORTH OF MANDAN...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MANDAN AROUND 105 PM CDT.
BISMARCK...LINCOLN AND MCDOWELL DAM RECREATION AREA AROUND 130 PM
CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...FORT ABRAHAM LINCOLN STATE
PARK...BALDWIN...CROWN BUTTE LAKE AND UNIVERSITY OF MARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4681 10126 4711 10089 4694 10046 4667 10046
4660 10085
TIME...MOT...LOC 1748Z 317DEG 18KT 4700 10091
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO1 follow-up statement
290
WWUS53 KBIS 161810
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
110 PM CDT SAT JUL 16 2016
NDC065-161818-
/O.CAN.KBIS.SV.W.0148.000000T0000Z-160716T1830Z/
OLIVER ND-
110 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLIVER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4690 10112 4698 10098 4698 10094 4701 10088
4705 10088 4708 10083 4694 10046 4667 10046
4660 10085
TIME...MOT...LOC 1808Z 317DEG 18KT 4692 10081
$$
NDC015-059-161830-
/O.CON.KBIS.SV.W.0148.000000T0000Z-160716T1830Z/
BURLEIGH ND-MORTON ND-
110 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHWESTERN BURLEIGH AND NORTHEASTERN MORTON COUNTIES...
AT 108 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
LAKE HARMON...OR 7 MILES NORTHEAST OF MANDAN...MOVING SOUTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...LINCOLN...MENOKEN...
MCDOWELL DAM RECREATION AREA...AND DOUBLE DITCH INDIAN VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4690 10112 4698 10098 4698 10094 4701 10088
4705 10088 4708 10083 4694 10046 4667 10046
4660 10085
TIME...MOT...LOC 1808Z 317DEG 18KT 4692 10081
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:53 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 16, 8:53 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 853 AM CDT SAT JUL 16 2016 .UPDATE... Issued at 834 AM CDT Sat Jul 16 2016 The 09-12Z HRRR/HRRRX continue to support a potential increase in convection across south central North Dakota by 17-18Z along the inverted surface trough. Surface dewpoints are forecast to rise into the lower to mid 60s leading to ML CAPE values around 2000 j/kg south central, within an environment characterized by deep layer shear of 30-40 kts. Thus, supercells are possible with all severe threats possible, including the potential of a tornado or two given low LCLs and 0-1 km shear around 15-20kts. The 00Z SSEO does has a 20 percent neighborhood probability of UH greater than 100 m2/s2 south central today, which would signal the potential for a more organized severe weather event per local studies. UPDATE Issued at 614 AM CDT Sat Jul 16 2016 No changes required for this update. && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Sat Jul 16 2016 Current surface analysis places low over north central Wyoming while high remains over the midwest into the Great Lakes region. Upper level analysis places Fujiwhara lows near northern Hudson Bay while a compact low pushes along the international border near the continental divide. Weak ridge remains over the area with vigorous short wave pushing into western North Dakota from Montana. This continues to produce a broad area of showers and thunderstorms. For today...morning showers/storms will continue to push to the east-northeast this morning as suggested by latest high-res guidance. With limited instability and shear to work with, storms should remain on the tame side. Later in the day is when the storms could get more interesting. Upper low continues to slowly track to the east while the next potent short wave ejects and gets wrapped into broad cyclonic flow to the southeast of aforementioned Hudson Bay system. This will result in the next round of showers and thunderstorms. Strongest instability is expected to remain over South Dakota, though models continue to show an area of ~2 kj/kg cape developing over southern portions of the area. Still some question on how far north this will develop with the fly in the ointment being the effect the morning convection will have on this along with lingering cloud cover and cooler temperatures to the north of a warm front. With that said, the potential for severe weather remains, especially given the increasing deep layer shear through the day into the evening (50kt+ 0-6km bulk). Showers/storms will work towards the east overnight. .LONG TERM...(Sunday through Friday) Issued at 355 AM CDT Sat Jul 16 2016 Chances for showers/thunderstorms will linger mainly over northern locations where broad cyclonic flow remains to the southwest of Hudson Bay system. Some additional showers/storms will be possible in the evening over the southwest as another short wave sneaks through the flow. Limited instability should keep storms on the tame side. Broad ridge builds into the area to start the upcoming work week with a warming trend developing. Expect well above average temperatures throughout the area by mid-week. Occasional weak disturbances moving through the ridge will bring low chances for thunderstorms to portions of the area from time to time. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 834 AM CDT Sat Jul 16 2016 Showers and thunderstorms are likely across western and central North Dakota today. Some storms may be severe across southern North Dakota today with large hail, damaging winds and LIFR conditions. KBIS and KJMS are at most risk to be impacted by severe storms. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...AYD SHORT TERM...JJS LONG TERM...JJS AVIATION...AYD
Hazardous weather outlook, Jul 16, 12:48 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1248 PM CDT SAT JUL 16 2016 NDZ018>020-031>037-040>048-050-051-171800- DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 1248 PM CDT SAT JUL 16 2016 /1148 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A TORNADO OR TWO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NDZ001>005-009>013-017-021>023-025-171800- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER- 1248 PM CDT SAT JUL 16 2016 /1148 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PJA
In the hours before
Special weather statement, Jul 16, 10:42 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT SAT JUL 16 2016
NDZ011-019>021-161630-
OLIVER-WARD-MERCER-MCLEAN-
1042 AM CDT SAT JUL 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MCLEAN...
CENTRAL MERCER...OLIVER AND SOUTHEASTERN WARD COUNTIES UNTIL 1130 AM
CDT...
AT 1041 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF RYDER TO 4 MILES
WEST OF STANTON TO 9 MILES NORTHEAST OF HEBRON. MOVEMENT WAS EAST AT
25 MPH.
WIND GUSTS TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BEULAH...GARRISON...WASHBURN...HAZEN...UNDERWOOD...CENTER...
STANTON...MAX...RIVERDALE...PICK CITY...RYDER...COLEHARBOR...
BENEDICT...RICE LAKE...DOUGLAS...ROSEGLEN...
HAZEN BAY RECREATION AREA...LAKE SAKAKAWEA STATE PARK...
HANNOVER AND FORT STEVENSON STATE PARK.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4747 10088 4699 10115 4701 10211 4737 10169
4785 10189 4786 10187 4794 10187 4810 10115
TIME...MOT...LOC 1541Z 251DEG 21KT 4786 10179 4734 10147 4701 10192
SIMOSKOLocal storm report, Jul 16, 10:58 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 AM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 10 N GOLDEN VALLEY 47.44N 102.06W
07/16/2016 E1.00 INCH MERCER ND TRAINED SPOTTER
GROUND WAS WHITE WITH HAIL.
&&
AYDLocal storm report, Jul 16, 11:12 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 AM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 3 WNW HAZEN 47.31N 101.69W
07/16/2016 M1.44 INCH MERCER ND TRAINED SPOTTER
1.44 INCHES OF RAIN IN 45 MINUTES. THERE WAS
PEA SIZE HAIL THAT LASTED A VERY SHORT TIME.
. THE DURATION OF THE HEAVY RAIN EVENT WAS
45 MINUTES.
&&
KSLocal storm report, Jul 16, 12:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1203 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND GST 3 NE CROSS RANCH STATE 47.24N 100.96W
07/16/2016 E60 MPH MCLEAN ND PUBLIC
.
&&
MMLocal storm report, Jul 16, 12:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 3 NE CROSS RANCH STATE 47.24N 100.96W
07/16/2016 E0.88 INCH MCLEAN ND PUBLIC
MOSTLY PEA SIZED HAIL AND GROUND WAS NEARLY
COVERED IN HAIL.
&&
MMLocal storm report, Jul 16, 12:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 ENE SANGER 47.20N 100.95W
07/16/2016 E1.00 INCH MCLEAN ND PUBLIC
.
&&
MMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:42 AM CDT | Special Weather Statement | BIS | Grant | 48 min |
| Jul 16, 9:12 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 29 min |
| Jul 16, 10:15 AM CDT | Special Weather Statement | BIS | McLean, Mercer | 30 min |
| Jul 16, 10:42 AM CDT | Special Weather Statement | BIS | McLean, Oliver | 48 min |
| Jul 16, 11:21 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 39 min |
| Jul 16, 11:59 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 61 min |
| Jul 16, 1:21 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 54 min |
| Jul 16, 2:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 58 min |
| Jul 16, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 49 min |
| Jul 16, 3:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 61 min |
| Jul 16, 3:44 PM CDT | Special Weather Statement | BIS | Stutsman | 46 min |
| Jul 16, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 58 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 43 min |
| Jul 16, 4:28 PM CDT | Special Weather Statement | BIS | Stutsman | 32 min |
| Jul 16, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 62 min |
| Jul 16, 5:26 PM CDT | Special Weather Statement | BIS | Foster | 34 min |
| Jul 16, 6:02 PM CDT | Special Weather Statement | BIS | Foster | 43 min |
| Jul 16, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 29 min |
| Jul 16, 6:42 PM CDT | Special Weather Statement | BIS | Foster | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.